Diclofenac sodium, a phenylacetic acid-derived nonsteroidal anti-inflammatory drug (NSAID) recently released in the United States, was associated with the development of significant hepatitis in seven patients, with one associated death. Signs and symptoms developed within several weeks of initiation of drug use and generally resolved 4 to 6 weeks following discontinuation of use of the drug. The only patient rechallenged with the drug developed a recurrence of her hepatic abnormalities. In one patient, fatal, fulminant hepatitis developed despite early withdrawal of the drug. Review of the European literature disclosed three additional fatalities associated with diclofenac therapy. It is unclear whether the incidence of hepatotoxicity is higher with this drug compared with other nonsteroidal anti-inflammatory drugs. Careful patient monitoring is advised, and prompt discontinuation of the drug is suggested when signs or symptoms of liver disease develop.